Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 73, NWS Tampa Bay, FL

October 9, 20244 counties in Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 9, 2024, 2:58 PM EDT for 4 counties in Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2024, 2:58 PM EDT (18:58 UTC)
Expired
Oct 9, 2024, 3:30 PM EDT
In force
32 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:20 AM EDTTornado WatchSPC13 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

274 
WFUS52 KTBW 091858
TORTBW
FLC027-049-055-105-091930-
/O.NEW.KTBW.TO.W.0073.241009T1858Z-241009T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
258 PM EDT Wed Oct 9 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Highlands County in south central Florida...
  Eastern Hardee County in central Florida...
  Southern Polk County in central Florida...
  Northeastern DeSoto County in south central Florida...

* Until 330 PM EDT.

* At 258 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Sebring, moving north at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sebring and Avon Park around 305 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Homeland, Alturas, Indian Lake Estates, Crooked Lake Park,
Frostproof, Lake Josephine, Wahneta, Fort Meade, Lorida, and
Hillcrest Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2731 8126 2731 8159 2796 8201 2803 8143
      2800 8142 2800 8141 2801 8138 2803 8140
      2803 8137 2799 8138 2795 8134 2794 8135
      2792 8131 2786 8131 2785 8127 2785 8124
TIME...MOT...LOC 1858Z 173DEG 47KT 2741 8146 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
2 follow-up statements
410 
WWUS52 KTBW 091917
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
317 PM EDT Wed Oct 9 2024

FLC027-049-091927-
/O.CAN.KTBW.TO.W.0073.000000T0000Z-241009T1930Z/
Hardee FL-DeSoto FL-
317 PM EDT Wed Oct 9 2024

...THE TORNADO WARNING FOR EASTERN HARDEE AND NORTHEASTERN DESOTO
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EDT for south central
and central Florida.

&&

LAT...LON 2731 8130 2746 8154 2766 8156 2766 8182
      2796 8201 2803 8143 2800 8142 2800 8141
      2801 8138 2803 8140 2803 8137 2799 8138
      2795 8134 2794 8135 2792 8131 2786 8131
      2785 8127 2785 8124 2731 8126
TIME...MOT...LOC 1917Z 173DEG 47KT 2766 8149 

$$

FLC055-105-091930-
/O.CON.KTBW.TO.W.0073.000000T0000Z-241009T1930Z/
Highlands FL-Polk FL-
317 PM EDT Wed Oct 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
NORTHWESTERN HIGHLANDS AND SOUTHERN POLK COUNTIES...

At 317 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Avon Park, moving north at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lake Wales around 325 PM EDT.
  Winter Haven around 340 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Homeland, Alturas, Highland Park, Mulberry, Indian Lake Estates,
Crooked Lake Park, Highland City, Lake Wales Municipal Airport,
Sebring Shores, and Babson Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2731 8130 2746 8154 2766 8156 2766 8182
      2796 8201 2803 8143 2800 8142 2800 8141
      2801 8138 2803 8140 2803 8137 2799 8138
      2795 8134 2794 8135 2792 8131 2786 8131
      2785 8127 2785 8124 2731 8126
TIME...MOT...LOC 1917Z 173DEG 47KT 2766 8149 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
280 
WWUS52 KTBW 091927 RRA
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
327 PM EDT Wed Oct 9 2024

FLC055-105-091937-
/O.EXP.KTBW.TO.W.0073.000000T0000Z-241009T1930Z/
Highlands FL-Polk FL-
327 PM EDT Wed Oct 9 2024

...THE TORNADO WARNING FOR NORTHWESTERN HIGHLANDS AND SOUTHERN POLK
COUNTIES WILL EXPIRE AT 330 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM EDT for south central
and central Florida.

&&

LAT...LON 2731 8130 2746 8154 2766 8156 2766 8182
      2796 8201 2803 8143 2800 8142 2800 8141
      2801 8138 2803 8140 2803 8137 2799 8138
      2795 8134 2794 8135 2792 8131 2786 8131
      2785 8127 2785 8124 2731 8126
TIME...MOT...LOC 1927Z 173DEG 47KT 2778 8151 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 8:25 AM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Oct 9, 8:25 AM EDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
825 AM EDT Wed Oct 9 2024

...New AVIATION...

.DISCUSSION...
Issued at 500 AM EDT Wed Oct 9 2024

1. Hurricane Milton continues moving northeast into the eastern
Gulf of Mexico this morning as a potentially catastrophic and
devastating category 5 hurricane. The current forecast track brings
it ashore tonight along the stretch of coastline between Tampa
Bay and Charlotte Harbor, continuing northeast across the state
through Thursday morning before exiting into the Atlantic during
the afternoon. Milton has the potential to be one of the most
destructive hurricanes on record for west-central Florida.

2. Extremely life-threatening storm surge along the west Florida
coast is expected, with storm surge inundation of up to 10 to 15
feet above normally dry ground. Highest surge values will be
sensitive to Milton's ultimate track and where it crosses the
coast, and will occur along and to the right of Milton's track. It
should be noted that locations to the left of Milton's track will
experience strong offshore flow which will likely result in
blowout tide or negative surge conditions, where water is notably
lower than normal. The bottom line is that anyone located within
an evacuation zone under evacuation orders or who has been ordered
to evacuate otherwise should follow the guidance of local
authorities and leave if told to do so. It's a decision that could
save your life.

3. Destructive and life-threatening winds are expected along the
coast as well as areas further inland, as interaction between
Milton and a jet streak and a frontal boundary to the north will
lead to a rather large expansion of the storm's overall wind
field. In particular, hurricane force winds to the north of the
center are likely to expand, exposing areas along and north of the
track that may not experience the catastrophic storm surge threat
to destructive winds with gusts well in excess of 100 mph
possible in some locations.

4. Milton will bring heavy rainfall to the entire area as it moves
across the state, with rainfall totaling 6 to 12 inches likely
with isolated totals up to 18 inches possible. This will present a
significant flash flood threat through Thursday which has
resulted in WPC issuing a High Risk for today and tonight,
indicating the potential for widespread flash flooding posing a
significant life-threatening conditions. Greatest threat is
expected along and to the north of Milton track under where the
heaviest rainfall axis is expected, generally along the I-4
corridor and northward into parts of the Nature Coast.
Additionally, ensuing river and stream flooding is likely to
result in area rivers reaching Moderate and Major to potentially
historic flood stages over the coming days as rainfall drains
through area basins.

5. An increasing tornado threat will accompany Milton's approach
this afternoon and evening as outer bands overspread southern and
central locations. SPC has highlighted all of the central and
southern locations under a Slight Risk, with an Enhanced Risk
associated with the greatest threat area along and south of the
I-4 corridor.

6. If preparations to protect life and property have not yet been
completed, time is now perilously close to running out and they
should be rushed to completion as quickly as possible, as
conditions will begin deteriorating as early as later this
morning into the afternoon as impacts from Milton begin moving
into the area. It cannot be stressed enough to please follow the
guidance of local authorities and evacuate if told to do so, as
it may ultimately prove to be life-saving.

&&

.AVIATION...
(12Z TAFS)
Issued at 825 AM EDT Wed Oct 9 2024

Areas of MVFR ceilings in rain with some local IFR conditions in
heavier showers and thunderstorms will continue through the TAF
forecast period. Easterly winds will gradually increase through
the day with tropical storm force winds by this evening with some
gusts to hurricane force possible. Conditions will improve through
the day Thursday.

&&

.MARINE...
Issued at 500 AM EDT Wed Oct 9 2024

Hazardous and life-threatening boating conditions will propagate
into the Gulf waters today through Thursday as Hurricane Milton
approaches and moves across the waters. Boaters are strongly
advised to avoid the waters today and Thursday. Residual seas
will remain elevated with lingering breezy northerly winds
through the end of the work week before slowly diminishing during
the weekend.

&&

.FIRE WEATHER...
Issued at 500 AM EDT Wed Oct 9 2024

Deteriorating conditions throughout the day today as Hurricane
Milton approaches from the Gulf and moves across the area tonight
into Thursday. Drier weather and quieter conditions settle into the
area in Milton's wake, with breezy north to northeast winds
persisting into the weekend before diminishing.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  74  82  69 / 100 100  60  20
FMY  86  79  85  73 / 100  80  50  10
GIF  82  76  82  71 / 100 100  80  40
SRQ  83  76  83  71 / 100  90  50  10
BKV  80  73  81  67 / 100 100  60  20
SPG  82  77  82  72 / 100  90  60  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     Hurricane Warning for Coastal Charlotte-Coastal Citrus-Coastal
     Hernando-Coastal Hillsborough-Coastal Lee-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-DeSoto-
     Hardee-Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-Inland
     Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-Sumter.

     Storm Surge Warning for Coastal Charlotte-Coastal Citrus-Coastal
     Hernando-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-Inland Lee-Pinellas.

Gulf waters...Hurricane Warning for Charlotte Harbor and Pine Island Sound-
     Coastal waters from Bonita Beach to Englewood FL out 20 NM-
     Coastal waters from Englewood to Tarpon Springs FL out 20
     NM-Coastal waters from Tarpon Springs to Suwannee River FL
     out 20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

DISCUSSION/MARINE/FIRE WEATHER...Hurt
AVIATION...Close

In the hours before

Local storm report, Oct 9, 1:19 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
119 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     Tornado          5 ENE Pine Island       26.64N 82.04W
10/09/2024                   Lee                FL   Law Enforcement

            Lee County Sheriffs office report tornado
            damage in Matlacha.

1245 PM     Tornado          6 SSE Lorida            27.37N 81.20W
10/09/2024                   Highlands          FL   Public

            Social media pictures and videos of tornado
            near Wild Island.

&&
Local storm report, Oct 9, 1:50 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
150 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Tornado          2 NNW Page Park-Pine Ma 26.60N 81.88W
10/09/2024                   Lee                FL   Public

            Social media video and images showing
            tornado damage to homes near Colonial Blvd
            and Orangewood Ave.

1220 PM     Tornado          2 SW Fort Myers         26.61N 81.88W
10/09/2024                   Lee                FL   Public

            Social media videos of tornado and damage
            near SE area of Fort Myers Country Club.

&&
Local storm report, Oct 9, 2:06 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
206 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tornado          4 ESE Archbold          27.17N 81.28W
10/09/2024                   Highlands          FL   Trained Spotter

            Video and images of large wedge tornado on
            the ground moving NNE near Placid Lakes near
            State Rd 70 and US 27.

&&
Local storm report, Oct 9, 2:12 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
212 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tornado          6 SE Archbold           27.13N 81.28W
10/09/2024                   Highlands          FL   Public

            Pictures of large tornado near Brighton.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 6:53 AM EDTSpecial Marine WarningTBW2 hr
Oct 9, 8:57 AM EDTSpecial Marine WarningTBW2 hr
Oct 9, 10:56 AM EDTSpecial Marine WarningTBW2 hr
Oct 9, 11:33 AM EDTTornado WarningTBWCharlotte, Lee27 min
Oct 9, 11:38 AM EDTRiver Flood WarningTBWManatee34 hr
Oct 9, 11:45 AM EDTTornado WarningTBWHighlands45 min
Oct 9, 11:49 AM EDTTornado WarningTBWLee26 min
Oct 9, 11:55 AM EDTSpecial Marine WarningTBW37 min
Oct 9, 11:58 AM EDTTornado WarningTBWCharlotte, Lee31 min
Oct 9, 12:14 PM EDTTornado WarningTBWCharlotte, Lee17 min
Oct 9, 12:20 PM EDTTornado WarningTBWHighlands40 min
Oct 9, 12:27 PM EDTTornado WarningTBWHighlands48 min
Oct 9, 12:36 PM EDTTornado WarningTBWCharlotte, Lee24 min
Oct 9, 12:51 PM EDTTornado Warning Tornado observedConsiderable damage threatTBWCharlotte, DeSoto, Lee24 min
Oct 9, 12:53 PM EDTTornado WarningTBWLee24 min
Oct 9, 12:54 PM EDTTornado WarningTBWHighlands, Polk51 min
Oct 9, 12:56 PM EDTTornado WarningTBWHighlands, Polk34 min
Oct 9, 1:07 PM EDTTornado WarningTBWCharlotte, Lee21 min
Oct 9, 1:12 PM EDTTornado WarningTBWCharlotte, DeSoto30 min
Oct 9, 1:19 PM EDTTornado WarningTBWHardee, Highlands, Polk26 min
Oct 9, 1:24 PM EDTTornado WarningTBWPolk51 min
Oct 9, 1:41 PM EDTTornado WarningTBWHardee, Polk28 min
Oct 9, 1:46 PM EDTTornado WarningTBWHighlands44 min
Oct 9, 1:49 PM EDTTornado WarningTBWDeSoto, Hardee41 min
Oct 9, 1:54 PM EDTTornado WarningTBWCharlotte, DeSoto, Highlands, Lee29 min
Oct 9, 2:03 PM EDTTornado WarningTBWPolk42 min
Oct 9, 2:05 PM EDTTornado Warning Tornado observedConsiderable damage threatTBWHighlands25 min
Oct 9, 2:22 PM EDTTornado WarningTBWDeSoto, Hardee, Highlands, Polk38 min
Oct 9, 2:24 PM EDTTornado WarningTBWDeSoto, Highlands36 min
Oct 9, 2:31 PM EDTFlash Flood WarningTBWPinellas3 hr
Oct 9, 2:42 PM EDTTornado WarningTBWPolk22 min
Oct 9, 2:47 PM EDTTornado WarningTBWHighlands, Polk43 min
Oct 9, 3:12 PM EDTFlash Flood WarningTBWDeSoto, Hardee, Highlands, Hillsborough, Manatee, Polk3 hr
Oct 9, 3:38 PM EDTTornado WarningTBWPolk14 min
Oct 9, 3:39 PM EDTTornado WarningTBWHighlands, Polk21 min
Oct 9, 4:40 PM EDTFlash Flood WarningTBWManatee, Sarasota3 hr
Oct 9, 5:41 PM EDTFlash Flood WarningTBWPasco, Pinellas2 hr
Oct 9, 6:23 PM EDTFlash Flood WarningTBWHardee, Hernando, Highlands, Hillsborough, Manatee, Pasco and 2 more82 min
Oct 9, 6:36 PM EDTExtreme Wind WarningTBWHillsborough, Manatee, Pinellas3 hr
Oct 9, 7:43 PM EDTFlash Flood WarningTBWCitrus, Hernando, Hillsborough, Manatee, Pasco, Pinellas and 2 more7 hr

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.